NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 14, 8:52 AM EST, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 14, 8:52 AM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
952 AM EDT Sat Aug 14 2021
.SYNOPSIS...
Today is the last day of warmer and humid weather, as a cold
front moves through Southern New England this afternoon into
early this evening. Scattered thunderstorms will accompany the
cold front. A few storms could be strong to severe this
afternoon, especially in central and eastern Massachusetts into
Rhode Island. Tranquil, seasonable and much lower humidity
levels expected Sunday into early next week with high pressure
in control. Temperatures remain seasonable for much of the
upcoming week, but becomes more muggy and unsettled for mid late
in the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
730 AM Update...
Brought forecast in line with latest observations. Previous
forecast remains mostly on track. There is an area of moderate
to heavy rainfall with embedded thunder over western CT on radar
at this time. This is associated with a weak-shortwave aloft
ahead of the approaching surface cold front. Modest deep- layer
shear around 30 knots has been able to keep this feature fairly
organized for about 2 hours now. However, moderate CIN and weak
forcing has prevented this storm from posing any immediate
threat. Look for this area of showers to move east with the
upper-level shortwave over the next couple of hours and produce
locally heavy downpours with embedded thunder. As it moves into
a less favorable environment characterized by only a few h
hundred J/kg of CAPE and around 20 kts of deep layer shear we
should begin to see some weakening/disorganization. Still
expected additional scattered/showers thunderstorms this
afternoon ahead of the approaching cold front. See previous
discussion for further details.
Discussion from 4 AM...
** Low to mid 90s Heat Indices Eastern MA, RI and Cape Cod **
** Scattered Strong, Isolated Severe Storms Central MA and
Eastern CT Eastward Mid to Late This Afternoon **
One last day of warm and humid weather in store for most of
Southern New England today, with a cold front moving through the
region during the second part of today that is expected to
bring an end to the heat and humidity of the last few days.
Variable amounts of mid to high clouds were prevalent across
most of Southern New England early this morning, with stratus
and fog near Cape Cod and the Islands. Our region is entrenched
in a broad but also fairly cloudy warm sector, in deep southwest
flow aloft ahead of the anticipated cold front which extends
across western New York. Regional radar's currently echo-less,
with more active shower and thunderstorm coverage in central NY
ahead of the front. Water vapor imagery this morning reveals a
potent shortwave disturbance now rounding the U.P. of MI, a
feature that should deamplify a bit and progress to our north
today, but will induce somewhat stronger mid level winds that
we've seen in this hot and humid air mass.
Dewpoints were still in the upper 60s to low 70s early this
morning, and we're also still quite mild early this morning with
temperatures in the mid to upper 70s. Unlike the last few days
that have permitted several hrs of sun, a greater coverage of
mid to high clouds today will produce daytime highs in the mid
80s to near 90, warmest near eastern and southeast New England
away from the coasts. Heat indices are very close to Advisory
levels in the low to mid 90s especially in Metrowest, the
Providence corridor and into southeast MA. Have opted to hold
off on heat headlines for now since the coverage of mid-90s heat
indices should be more limited today than the last few days.
And increasing cloud cover should take the edge off the heat to
an extent.
Still some minor timing differences in the models on the cold
front's approach, but it should be intruding into the Berks and
the CT Valley by late morning to noontime. This will allow for
areas just east to destabilize. Around 1000-1500 J/kg of MLCAPE
should be realized for most of the eastern two thirds of the
forecast area, but could be as high as 2000 J/kg along and SE
of the BOS-PVD I-95 corridor where dewpoints may pool a little
higher. Wind fields and shear still aren't overly impressive but
are stronger than the last few days in the 25 kt range. The
timing and the overall coverage of thunderstorms is in some
question, with the convective- permitting solutions still show
varying depictions in regard to each. That leads to a bit more
uncertainty than one would like to see. However a cold front
this robust moving into a rather unstable air mass tends to lead
to a greater storm coverage than not. A solution along the
lines of the 00z ARW and NSSL WRF might make the most sense,
which shows a line of t-storms developing between 2-8 PM from
just east of Hartford NE to Fitchburg eastward to the coasts,
potentially including Cape Cod. PoPs are highest in this area
(40-50% with scattered t-storm wording), though will rapidly
decrease across the Berkshires/CT Valley for the mid to late
afternoon. As SPC has raised the severe weather threat to
Marginal/5% severe probability, have included gusty wind
enhanced wording for the aftn/evening for consistency. While
sub- severe storms should predominate with less instability than
the last few days, envisioning a couple storms that may pulse
to severe levels capable of sporadic/isolated wind damage.
Brief heavy downpours in storms as well.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Tonight through Sunday:
Cold front and showers/storms tied to it will be shifting ESE
into the waters through late evening. This will flip the winds
to WNW and usher in a far drier and more seasonable air mass for
most of the region tonight. It may still be a little muggy for
more of the evening towards southeast New England, but dewpoints
should be falling to the 50s across much of the interior and
those will eventually make it to Cape Cod toward daybreak. Have
to see if we can get any radiational fog; can't rule it out but
given the dry advection all night long doesn't seem too likely.
Lows fall back into into the mid 60s for most, upper 50s/low 60s
NW MA and the Berkshires, and upper 60s to near 70 near Cape Cod
and the Islands.
Sunday's shaping up to be a spectacular summer day across
Southern New England. Modest early day NW breezes should weaken
a bit, as a large ridge of high pressure noses into the region.
Wall-to-wall sun should predominate but dewpoints will be far
more comfortable (commonly in the 50s). 850 mb temps are also
around +10 to +12C, some 10 degrees C lower than the hot and
soupy air mass we've been stuck in. Highs well into the 70s to
lower to mid 80s and dry weather. Really just excellent
conditions for any plans outdoors.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Highlights
* High pressure remains in control on Monday and shifts offshore by
Tuesday. This brings dry and quiet weather with seasonable
temperatures.
* Increasing mugginess mid to late in the week with increasing
opportunities for showers and thunderstorms. Not out of the
question that there could be some heavy downpours.
Monday and Tuesday...
Ridge axis builds from the Mid Atlantic into New England and shifts
offshore on Tuesday. High pressure dominates the weather during this
period, but moves offshore on Tuesday.
Expect dry and quiet weather with high pressure in control. Some
guidance shows a few ripples of vorticity lifting across the Mid
Atlantic into the eastern Great Lakes. This could be enough to bring
some mid to high clouds. Think that Tuesday will be the cloudier of
the two days given the position of the high. The southwesterly flow
will advect 1-1.75 PWAT air into the region with the highest values
in western portions of the CWA.
Seasonable airmass in place with 925 hPa temperatures ranging from
15-20 Celsius. The result are high temperatures ranging from the
upper 70s to low 80s. Excellent agreement amongst guidance, so
confidence in the forecast is high. Will likely have localized sea
breezes to deal with given the light flow, but can hammer out these
details in future updates.
Wednesday through Friday....
Ridge axis builds further offshore on Wednesday. Looking like there
will be a few shortwaves that lift through, but deterministic
guidance is all over the place timing and amplitude of these
features. Becomes unsettled during this window as tropical moisture
associated with the remnants of Fred advect into the region. Don't
appear to have any lows or frontal boundaries moving through, but a
summer time pattern with scattered showers/storms during the
afternoon/evening.
Fairly high confidence that will be dealing with another humid
airmass. EPS/GEFS guidance showing high probabilities of PWATS AOA
1.5 inches, which is between the 75th and 90th percentile for this
time of year at CHH per SPC Sounding Climatology. Some deterministic
guidance gets up to 2-2.25 inch PWATs, which would be getting up
toward record territory for this time of year. Dew points get back
into the 60s and mid to upper 60s by Thursday/Friday. The moisture
in place coupled with the waves through will result in isolated to
scattered showers and thunderstorms. Warm cloud layer depths will be
between 3-4.5 km. This coupled with the high PWATs could result in
heavy downpours.
Temperatures aloft around 16-20 Celsius range at 925 hPa. The result
are highs ranging from the mid 70s to mid 80s. Previously mentioned
that there is a shot for some 90 degree readings, but probabilities
are fairly low at this point in time per the latest GEFS/EPS
guidance for temps AOA 90 degrees. If there is a shot both guidance
sources highlight the Merrimack and CT River Valley.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Today...Moderate confidence.
Most locations will be VFR today, but the exception is Cape Cod
and the Islands where they start out IFR/LIFR. Expect the
stratus/fog to scatter out by mid to late morning. The other
concern today is thunderstorm coverage. Think the timing is
16-01Z from west to east. Opted to keep out the thunder mention
for BAF/BDL along with the Cape Cod and Island terminals.
Elsewhere added a VCTS where think the risk is highest. If a
stronger storm develops could bring gusty winds, heavy downpours
and conditions lowering to MVFR/IFR. SW/WSW winds 5-10 kt pre-
frontal, then a west to east wind shift to WNW/NW.
Tonight...High confidence.
Any leftover SHRA/TSRA across the Cape airports shift SE early
in the period with VFR conditions. Low prob of patchy fog in
the interior and river valleys, but could be too much dry air to
allow development. Some guidance hits Cape Cod and Islands with
IFR/LIFR stratus/fog, but am not sold on it given the drier air
moving in. Have hinted at the IFR/LIFR for now. NW winds 4-8 kt
in the interior, around 5-15 kt for the eastern and southern
airports.
Sunday...High confidence.
VFR with NW winds around 5 kts approaching 10 kts for the coast.
Local sea breezes expected.
KBOS Terminal...High confidence in TAF. Possible TS 17-23Z.
KBDL Terminal...Moderate confidence in TAF. Mainly SHRA with
frontal passage around 18-20Z. Not completely out of the
question there could be a rumble of thunder.
Outlook /Sunday Night through Wednesday/...
Sunday Night through Tuesday Night: VFR.
Wednesday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA, isolated TSRA.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Today through Sunday: High confidence.
SW winds around 10-15 kt on the waters today, gusts no higher
than 20 kt, with seas 2-3 ft. The bigger concern for mariners is
potential for thunderstorms late this afternoon and a wind
shift tonight.
For tonight, expect winds to shift to NW early this evening and
tend to increase to around 15-20 kt. Gusts may approach
marginal SCA levels overnight/early Sunday for a few hrs given
cool advection, rising pressures and SSTs in the 70s, but not
confident enough yet to hoist SCAs. Seas 2-4 ft.
North decrease to around 10 kt on the waters rest of Sunday,
becoming more NE/ENE as the day progresses. Seas 2-3 ft.
/Outlook /Sunday Night through Wednesday/...
Winds less than 25 kt.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.
&&
SYNOPSIS...Loconto
NEAR TERM...RM
SHORT TERM...Loconto
LONG TERM...BL
AVIATION...BL/Loconto
MARINE...BL/Loconto
Special weather statement, Aug 14, 11:04 AM EST, 11 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1204 PM EDT Sat Aug 14 2021
MAZ019-021-022-141700-
Eastern Plymouth MA-Southern Plymouth MA-Barnstable MA-
1204 PM EDT Sat Aug 14 2021
...A strong thunderstorm will impact portions of central Barnstable
and southeastern Plymouth Counties through 100 PM EDT...
At 1204 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bourne, or near Marion, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Plymouth, Barnstable, Falmouth, Brewster, Marion, Yarmouth, Wareham,
Sandwich, Bourne, Dennis, Mashpee and Harwich.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4165 7063 4172 7063 4170 7065 4170 7067
4171 7066 4174 7071 4168 7072 4180 7075
4184 7053 4176 7047 4173 7030 4172 7035
4171 7033 4177 7007 4167 7004
TIME...MOT...LOC 1604Z 261DEG 20KT 4174 7064
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Chai